treating adults treating kids research and news

Study: Tactile Hallucinations, Hair Pulling, and Delusions Linked to Abuse of Stimulant Medications for ADHD

Reading now: 433
www.additudemag.com

June 16, 2022Abuse of stimulant medications used to treat attention deficit hyperactivity disorder (ADHD) could lead to rare hallucinations, hair pulling, and delusional infestations, according to a small study published in the scientific journal Deutsche Dermatologische Gesellschaft.1Prescription stimulants such as amphetamine (Adderall), lisdexamfetamine (Vyvanse, Elvanse), or methylphenidate (Ritalin, Concerta) are commonly prescribed to treat ADHD symptoms.

Researchers wanted to learn more about the side effects associated with stimulant medication abuse or misuse — that is, taking more than the prescribed dosage or taking a medication without a prescription for it.A systematic review of the PubMed database identified 22 peer-reviewed case reports of hair pulling (trichotillomania), tactile hallucinations, and delusional infestations induced by the prescription stimulants amphetamine (Adderall), lisdexamfetamine (Vyvanse, Elvanse), or methylphenidate (Ritalin, Concerta).Findings included eight cases (seven male, one female) of hair pulling in patients with ADHD induced by prescription stimulant use.

All but one subject were pediatric patients. In almost all cases, the symptoms resolved after discontinuing the medication.Tactile hallucinations (the false sense that something is touching you), without delusions induced by methylphenidate prescribed to treat ADHD, were reported in eight pediatric males between the ages of 7 to 12.

Read more on additudemag.com
The website mental.guide is an aggregator of articles from open sources. The source is indicated at the beginning and at the end of the announcement. You can send a complaint on the article if you find it unreliable.

Related articles

DMCA